PREVIOUS QUESTION:

 

NEXT QUESTION:

 

Can corticosteroids cause avascular necrosis (AVN)?

ANSWER

Long-term use of corticosteroids is associated with 35% of all cases of nontraumatic AVN. Doctors think these drugs may affect your body's ability to break down fatty substances. These substances collect in the blood vessels -- making them narrower -- and reduce the amount of blood to the bone. That can lead to AVN.

From: What Is Avascular Necrosis? WebMD Medical Reference

SOURCES:

National Osteonecrosis Foundation: "Osteonecrosis."

MedlinePlus.gov: "Osteonecrosis."

Penn State Hershey Medical Center: "Avascular Necrosis."

DukeHealth.org: "Free Vascularized Fibular Graft."

Reviewed by David Zelman on May 8, 2019

SOURCES:

National Osteonecrosis Foundation: "Osteonecrosis."

MedlinePlus.gov: "Osteonecrosis."

Penn State Hershey Medical Center: "Avascular Necrosis."

DukeHealth.org: "Free Vascularized Fibular Graft."

Reviewed by David Zelman on May 8, 2019

NEXT QUESTION:

Can excessive alcohol use cause avascular necrosis (AVN)?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.